Since February (2012), I’ve been under the happy, contented haze of Sertraline. It seems to have worked a treat for me and I have been busy reclaiming parts of my life which had previously been extinguished by depression. I have kept away from this blog, as I haven’t wanted to dwell on my depression and also haven’t felt like I’ve needed this particular crutch. Now I’m sat here writing this, I actually feel a bit guilty about that – like I’ve been neglecting an old friend.
At first the Sertraline was great – seemingly no side effects especially compared to my time on Fluoxetine. However over the last two months my sleeping has been degenerating badly (to the level the Fluoxetine had effected it), my stomach has been a disaster area (nausea, sickness, diarrhea, stomach cramps) and I have been feeling generally pretty shitty, so despite the depression being very much at bay, I booked an appointment with my GP to discuss options.
I reported to him that my depression felt very much under control and that I had a renewed interest in recording music (which had always been my first love), as well as interest in, and enjoyment of holidays, sex, friends and the world in general. Then I explained about the sleep deprivation, stomach problems and lethargy which seemed to be getting steadily worse, and after I convinced him that I wasn’t after a prescription for sleeping pills (they don’t agree with me), he relaxed and we had a proper discussion resulting in me agreeing to try coming off the Sertraline… if my mood started to slide I could always go back on them right?
So, over the last month I have slowly taken myself off them – 2 days on, 1 day off for a week, then 1 day on, 1 day off for a week, then 1 day on, 2 days off for just over a week. I had my last pill last Thursday 16th August.
I have definitely been feeling more anxious, grumpy, irritable and moody, but am aware that this is to be expected when coming off an SSRI… however it’s a dangerous thing when these are elements of my personality which I loathe. I have to be so careful it doesn’t just send me tumbling down that dark staircase which has taken me so bloody long to climb to the top of. It’s all very well these withdrawal side-effects being common, but nobody ever mentions how long they will last for. A week? Fine. 2 weeks? ok. 3 weeks? Really? 4 weeks or more? …Houston we have a problem.
On top of the state of unrest and agitation I am currently experiencing, (such unassuming words when read on a page – the reality of them is far more unpleasant that I ever expected), I am also experiencing rather disturbing weird brain zaps / shocks – like sudden, brief waves of dizziness / disorientation. Strangely, it is almost a pleasant feeling, however it is ultimately rather alarming. It feels like if I had a ‘big one’ it might send me into some kind of a fit, or make me pass out. Some of them are strong enough to make me grab hold of whatever is nearest to me in order to steady myself.
This seems to be getting worse not better…
I’m trying to book a telephone appointment with my doctor, but who knows when I’ll manage to speak to him – it seems to get harder and harder to speak to or see my doctor these days. I just want to know whether I should ride it out, or start taking low quantities of Sertraline again to try and reduce the withdrawals. Guess I’ll just have to do a bit of research and make that decision myself.
On a more general note, I liked my mood while on Sertraline. I was rarely grumpy or irritable, I remained cool-headed, calm and focussed… and happy. The way I’m feeling right now I’m not sure if I’ve made the right decision to come off them… so I now find myself caught between the devil and the deep blue sea.
Coming off Fluoxetine was nowhere near as difficult or unpleasant as this….